Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



How parabolic free boundaries approximate hyperbolic fronts

Authors: Brian H. Gilding, Roberto Natalini and Alberto Tesei
Journal: Trans. Amer. Math. Soc. 352 (2000), 1797-1824
MSC (1991): Primary 35L65; Secondary 35K55, 35K65, 35L67, 35R35
Published electronically: November 18, 1999
MathSciNet review: 1487616
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A rather complete study of the existence and qualitative behaviour of the boundaries of the support of solutions of the Cauchy problem for nonlinear first-order and second-order scalar conservation laws is presented. Among other properties, it is shown that, under appropriate assumptions, parabolic interfaces converge to hyperbolic ones in the vanishing viscosity limit.

References [Enhancements On Off] (What's this?)

  • 1. R.A. Adams, Sobolev Spaces, Academic Press, New York, 1975. MR 56:9247
  • 2. L. Alvarez and J.I. Diaz, Sufficient and necessary initial mass conditions for the existence of a waiting time in nonlinear-convection processes, J. Math. Anal. Appl. 155 (1991), 378-392. MR 91m:35113
  • 3. L. Alvarez, J.I. Diaz and R. Kersner, On the initial growth of the interfaces in nonlinear diffusion-convection processes, Nonlinear Diffusion Equations and Their Equilibrium States I (edited by W.-M. Ni, L.A. Peletier and J. Serrin), Springer-Verlag, New York, 1988, pp. 1-20. MR 90e:35086
  • 4. S. Angenent, Analyticity of the interface of the porous media equation after the waiting time, Proc. Amer. Math. Soc. 102 (1988), 329-336. MR 89f:35103
  • 5. D.G. Aronson, The porous medium equation, Nonlinear Diffusion Problems (edited by A. Fasano and M. Primicerio), Lecture Notes in Mathematics 1224, Springer-Verlag, Berlin, 1986, pp. 1-46. MR 88a:35130
  • 6. D.G. Aronson and J.L. Vazquez, Eventual $C^{\infty}$-regularity and concavity for flows in one-dimensional porous media, Arch. Rational Mech. Anal. 99 (1987), 329-348. MR 89d:35081
  • 7. P. Bénilan, Evolution Equations and Accretive Operators, Lecture Notes taken by S. Lenhart, University of Kentucky, 1981.
  • 8. T. Chang and L. Hsiao, The Riemann Problem and Interaction of Waves in Gas Dynamics, Pitman Monographs and Surveys in Pure and Applied Mathematics 41, Longman Group, Harlow, UK, 1989. MR 90m:35122
  • 9. C. Cortazar and M. Elgueta, Localization and boundedness of the solutions of the Neumann problem for a filtration equation, Nonlinear Anal. 13 (1989), 33-41. MR 90f:35026
  • 10. C.M. Dafermos, Generalized characteristics and the structure of solutions of hyperbolic conservation laws, Indiana Univ. Math. J. 26 (1977), 1097-1119. MR 56:16151
  • 11. -, Regularity and large time behaviour of solutions of a conservation law without convexity, Proc. Royal Soc. Edinburgh Sect. A 99 (1985), 201-239. MR 86j:35107
  • 12. J.I. Diaz and R. Kersner, Non existence d'une des frontières libres dans une équation dégénérée en théorie de la filtration, C. R. Acad. Sci. Paris Sér. I Math. 296 (1983), 505-508. MR 84f:35154
  • 13. -, On a nonlinear degenerate parabolic equation in infiltration or evaporation through a porous medium, J. Differential Equations 69 (1987), 368-403. MR 88i:35088
  • 14. -, On the behaviour and cases of nonexistence of the free boundary in a semibounded porous medium, J. Math. Anal. Appl. 132 (1988), 281-289. MR 89h:35151
  • 15. J.I. Diaz and S.I. Shmarev, On the behaviour of the interface in nonlinear processes with convection dominating diffusion via Lagrangian coordinates, Adv. Math. Sci. Appl. 1 (1992), 19-45; ibid. 2 (1993), 503-506. MR 92m:35278
  • 16. C.J. van Duyn and L.A. Peletier, A class of similarity solutions of the nonlinear diffusion equation, Nonlinear Anal. 1 (1977), 223-233. MR 80b:35080
  • 17. I.M. Gel'fand, Some problems in the theory of quasilinear equations, Amer. Math. Soc. Transl. Ser. 2 29 (1963), 295-381. Translation of: Uspekhi Mat. Nauk 14 (1959), 87-158. MR 22:1736; MR 27:3921
  • 18. B.H. Gilding, Properties of solutions of an equation in the theory of infiltration, Arch. Rational Mech. Anal. 65 (1977), 203-225. MR 56:6157
  • 19. -, A nonlinear degenerate parabolic equation, Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 4 (1977), 393-432. MR 58:23077
  • 20. -, The occurrence of interfaces in nonlinear diffusion-advection processes, Arch. Rational Mech. Anal. 100 (1988), 243-263. MR 89f:35104
  • 21. -, Improved theory for a nonlinear degenerate parabolic equation, Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 16 (1989), 165-224; ibid. 17 (1990), 479. MR 91h:35182a,b
  • 22. -, Localization of solutions of a nonlinear Fokker-Planck equation with Dirichlet boundary conditions, Nonlinear Anal. 13 (1989), 1215-1240. MR 90k:35123
  • 23. B.H. Gilding and R. Kersner, Instantaneous shrinking in nonlinear diffusion-convection, Proc. Amer. Math. Soc. 109 (1990), 385-394. MR 90k:35124
  • 24. -, Diffusion-convection-réaction, frontières libres et une équation intégrale, C. R. Acad. Sci. Paris Sér. I Math. 313 (1991), 743-746. MR 92k:35144
  • 25. -, The characterization of reaction-convection-diffusion processes by travelling waves, J. Differential Equations 124 (1996), 27-79. MR 96m:35158
  • 26. E. Godlewski and P.-A. Raviart, Hyperbolic Systems of Conservation Laws, Société de Mathématiques Appliquées et Industrielles Collection Mathématiques & Applications 3/4, Éditions Ellipses, Paris, 1991. MR 95i:65146
  • 27. R.E. Grundy, Asymptotic solution of a model non-linear convective diffusion equation, IMA J. Appl. Math. 31 (1983), 121-137. MR 85g:76024
  • 28. M. Guedda, D. Hilhorst and C. Picard, The one-dimensional porous medium equation with convection: continuous differentiability of interfaces after the waiting time, Appl. Math. Lett. 5 (1992), 59-62. MR 92j:35102
  • 29. K. Höllig and H.-O. Kreiss, $C^{\infty}$-regularity for the porous medium equation, Math. Z. 192 (1986), 217-224. MR 87g:35130
  • 30. A.S. Kalashnikov, The construction of generalized solutions of quasi-linear equations of first order without convexity conditions as limits of solutions of parabolic equations with a small parameter (in Russian), Dokl. Akad. Nauk SSSR 127 (1959), 27-30. (Russian) MR 21:7366
  • 31. -, The nature of the propagation of perturbations in processes that can be described by quasilinear degenerate parabolic equations (in Russian), Trudy Sem. Petrovsk. 1 (1975), 135-144. (Russian) MR 54:13323
  • 32. -, Some problems of the qualitative theory of non-linear degenerate second-order parabolic equations, Russian Math. Surveys 42 (1987), 169-222. Translation of: Uspekhi Mat. Nauk 42 (1987), 135-176. MR 88h:35054
  • 33. S. Kaplan, On the growth of solutions of quasi-linear parabolic equations, Comm. Pure Appl. Math. 16 (1963), 305-330. MR 28:3258
  • 34. R. Kershner, Localization conditions for thermal perturbations in a semibounded moving medium with absorption, Moscow Univ. Math. Bull. 31 (1976), 90-95. Translation of: Vestnik Moskov. Univ. Ser. I Mat. Mekh. 31 (1976), 52-58. MR 54:13316
  • 35. R. Kersner, R. Natalini and A. Tesei, Shocks and free boundaries: the local behaviour, Asymptotic Anal. 10 (1995), 77-93. MR 96c:35201
  • 36. S.N. Kruzhkov, Results concerning the nature of the continuity of solutions of parabolic equations and some of their applications, Math. Notes 6 (1969), 517-523. Translation of: Mat. Zametki 6 (1969), 97-108. MR 40:3073
  • 37. -, Generalized solutions of the Cauchy problem in the large for nonlinear equations of first order, Soviet Math. Dokl. 10 (1969), 785-788. Translation of: Dokl. Akad. Nauk SSSR 187 (1969), 29-32. MR 40:3046
  • 38. -, The Cauchy problem for some classes of quasi-linear parabolic equations, Math. Notes 6 (1970), 634-637. Translation of: Mat. Zametki 6 (1969), 295-300. MR 41:4009
  • 39. -, First order quasilinear equations in several independent variables, Math. USSR-Sb. 10 (1970), 217-243. Translation of: Mat. Sb. 81 (1970), 228-255. MR 42:2159
  • 40. S.N. Kruzhkov and F. Hildebrand, The Cauchy problem for first-order quasilinear equations when the domain of dependence on the initial data is infinite, Moscow Univ. Math. Bull. 29 (1974), 75-81. Translation of: Vestnik Moskov. Univ. Ser. I Mat. Meh. 29 (1974), 93-100. MR 49:9392
  • 41. S.N. Kruzhkov and E.Yu. Panov, Conservative quasilinear first-order laws with an infinite domain of dependence on the initial data, Soviet Math. Dokl. 42 (1991), 316-321. Translation of: Dokl. Akad. Nauk SSSR 314 (1990), 79-84. MR 92m:35172
  • 42. O.A. Ladyzhenskaja, V.A. Solonnikov and N.N. Ural'ceva, Linear and Quasi-Linear Equations of Parabolic Type, American Mathematical Society, Providence, Rhode Island, 1968. MR 39:3159
  • 43. P.D. Lax, Hyperbolic Systems of Conservation Laws and the Mathematical Theory of Shock Waves, Society for Industrial and Applied Mathematics, Philadelphia, Pennsylvania, 1973. MR 50:2709
  • 44. H. Matano, Nonincrease of the lap-number of a solution for a one-dimensional semilinear parabolic equation, J. Fac. Sci. Univ. Tokyo Sect. IA Math. 29 (1982), 401-441. MR 84m:35060
  • 45. L.A. Peletier, The porous media equation, Applications of Nonlinear Analysis in the Physical Sciences (edited by H. Amann, N. Bazley and K. Kirchgässner), Pitman Advanced Publishing Program, Boston, 1981, pp. 229-241. MR 83k:76076
  • 46. D.H. Sattinger, On the total variation of solutions of parabolic equations, Math. Ann. 183 (1969), 78-92. MR 40:4609
  • 47. S.I. Shmarev, Instantaneous appearance of singularities of a solution of a degenerate parabolic equation, Siberian Math. J. 31 (1990), 671-682. Translation of: Sibirsk. Mat. Zh. 31 (1990), 166-179. MR 92b:35083
  • 48. -, On free boundary properties for a class of degenerate parabolic equations of filtration theory, Russian Acad. Sci. Dokl. Math. 46 (1993), 296-300. Translation of: Dokl. Akad. Nauk 326 (1992), 431-435. MR 94c:35176
  • 49. -, On a degenerate parabolic equation in filtration theory: monotonicity and $C^{\infty}$-regularity of interface, Adv. Math. Sci. Appl. 5 (1995), 1-29. MR 96b:35120
  • 50. J. Smoller, Shock waves and reaction-diffusion equations, Springer-Verlag, New York, 1983. MR 84d:35002
  • 51. A.N. Stokes, Intersections of solutions of nonlinear parabolic equations, J. Math. Anal. Appl. 60 (1977), 721-727. MR 57:3638
  • 52. J.L. Vazquez, Asymptotic behaviour and propagation properties of the one-dimensional flow of gas in a porous medium, Trans. Amer. Math. Soc. 277 (1983), 507-527. MR 84h:35014
  • 53. -, Regularity of solutions and interfaces of the porous medium equation via local estimates, Proc. Royal Soc. Edinburgh Sect. A 112 (1989), 1-13. MR 90j:35126
  • 54. -, An introduction to the mathematical theory of the porous medium equation, Shape Optimization and Free Boundaries (edited by M.C. Delfour and G. Sabidussi), Kluwer Academic Publishers, Dordrecht, The Netherlands, 1992, pp. 347-389. MR 95b:35101

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 35L65, 35K55, 35K65, 35L67, 35R35

Retrieve articles in all journals with MSC (1991): 35L65, 35K55, 35K65, 35L67, 35R35

Additional Information

Brian H. Gilding
Affiliation: Faculty of Applied Mathematics, University of Twente, P.O. Box 217, 7500 AE Enschede, The Netherlands

Roberto Natalini
Affiliation: Istituto per le Applicazioni del Calcolo “M. Picone”, Consiglio Nazionale della Ricerche, Viale del Policlinico 137, I-00161 Roma, Italia

Alberto Tesei
Affiliation: Dipartimento di Matematica, Università degli Studi di Roma “La Sapienza”, Piazza A. Moro 5, I-00185 Roma, Italia

Keywords: Conservation law, convection-diffusion equation, degenerate parabolic problem, entropy solution, shock wave, finite speed of propagation, infinite speed of propagation, vanishing viscosity limit
Received by editor(s): June 17, 1996
Received by editor(s) in revised form: August 15, 1997
Published electronically: November 18, 1999
Article copyright: © Copyright 2000 American Mathematical Society

American Mathematical Society